What is it?
Edema is the buildup of fluid within the body tissues. There are many causes of edema in patients being treated for cancer or with a history of cancer. Edema may be due to the cancer itself keeping fluid from draining, or may happen as a side effect of treatment from chemotherapy, hormone therapy, radiation therapy or steroids. It can also be a result of poor nutrition.
Edema can happen in many parts of the body. The most common are the legs and feet.
Symptoms of edema are feeling puffy, new swelling, tight clothes and jewelry, pitting of the skin when pressed, rapid weight gain and low urine output.
If you have edema, there are a number of activities that may lessen fluid buildup:
- Reduce salt intake. High sodium intake can increase fluid retention. In addition to table salt, high sodium foods such as soy sauce, dry seasoning packets, broths, canned soups and prepared foods should be avoided.
- Elevate your legs if the extra fluid is in your legs and feet.
- Exercise, even a short walk, can help blood flow which can help edema symptoms.
Depending upon the cause of the edema, your care provider may order medications to lessen the edema. These medications increase your urine output and lower the amount of extra fluid in your body.
When to contact your care team
If you have any of these symptoms, call your care provider:
- Trouble breathing.
- Wheezing or gasping for breath.
- Grey or blue tinge to your skin, lips or nails.
- Sudden weight gain.
American Cancer Society. Swelling. 2015. Found at: https://www.cancer.org/treatment/treatments-and-side-effects/physical-side-effects/swelling.html
Huhmann MB, August DA. Perioperative nutrition support in cancer patients. Nutrition in clinical practice : official publication of the American Society for Parenteral and Enteral Nutrition. 2012;27(5):586-92.
Lenihan DJ, Cardinale DM. Late cardiac effects of cancer treatment. Journal of clinical oncology : official journal of the American Society of Clinical Oncology. 2012;30(30):3657-64.
Senkus E, Jassem J. Cardiovascular effects of systemic cancer treatment. Cancer treatment reviews. 2011;37(4):300-11.